Medication Side effects out of hand

Home Welcome to the ADDitude Forums For Adults Treating Your ADHD Medication Side effects out of hand

Viewing 1 reply thread
  • Author
    Posts
    • #113156
      maxnordhaus
      Participant

      When I was six years old, I was diagnosed with very severe ADHD. At that age, it manifested as extreme hyperactivity and impulsivity and etc. I eventually started taking time release Concerta, which took away my appetite and gave me significant trouble sleeping. I went through several different meds that all ended up giving me worse side effects before I switched to Adderall XR, which I took every single day of my life up until 7th grade. I still had trouble sleeping and eating and was an average student. Halfway through my 7th grade year, I went on a vacation and realized how much better I felt having not taken Adderall for a week, and promptly stopped. Around here, I realized that I had less trouble focusing and more trouble motivating. When my meds weren’t in my system, it was very difficult to get myself to do what I needed to unless I was under immense pressure. By the next year, I was put onto a 10mg immediate release dextroamphetamine dose as needed, which I am still taking now. I often would just take it on weekdays, one pill once or twice a day at school, weekends and vacations I would take off of it, and i felt perfectly fine. But now, in my junior year of high school, schoolwork has been ramping up and I’ve been taking more meds. I’ve met with my doctor and we’ve upped my dosage to 30 mg in the morning and 20 at noon and 20 in the afternoon to account for amounts of work and a bit of a tolerance I’ve built up as I’ve started to take them more. Lately, I’ve realized just how much they’re affecting me. I know that I’m incredibly caffeine sensitive, which explains the tiny dose of these meds I take, since it’s always been tiny. But recently, they’re mostly just making me feel awful, & it refuses to go away. When I take them during the day to get work done, I’m irritable, I don’t eat despite being starving, I have headaches and I almost constantly have several motor tics, which change to new ones every month or so. I’m a great student, however, I turn in all of my work on time, put significant effort into every piece of work I do, and get exceptional progress reports and narratives. When I get home and the meds wear off, though I can’t even get myself out of bed or away from the computer to get in the shower or plug in my phone or go to the bathroom. I’m uninterested in doing anything at all but find myself bored to tears as I switch through the same three apps on my phone. I’m moody and sad and depressed. But I often still can’t go to sleep until around 11 or midnight. I know that many people tend to experience depressive crashes with faster acting meds like dexedrine or what I take, but this is consuming my life. I feel awful when I’m on the meds, and I feel awful when they wear off. If I try to take weekends off, I’m in withdrawal for the entire day, unable to do anything worth doing, sluggish and out of it. Sometimes I still can’t motivate myself even with the meds. I don’t know what to do. I’ve tried every single possible solution that I’ve found on the internet to try to get myself out of it but I can’t escape it no matter how hard I try, and it’s consuming my entire life. My meds are all I think about, I have to schedule when I’m going to feel bad so I can get the most work done with the least meds possible, even though I still feel awful when I go off them because of how unproductive I am. I don’t know where to turn. I don’t know what to do. I physically can not get any work done without taking them, and I worry that I’ll always feel this way, even as an adult as I go to college or work a job. Does anyone have any advice for me at all? I’m feeling pretty hopeless.

    • #113312
      taliagrace
      Participant

      Have you tried Vyvanse? I had a horrible experience with concerta as well and vyvanse has been fine for me. Alternatively you could try easing off of your meds and trying to handle your symptoms in other ways (I know it’s daunting and it will take time) but it seems like your meds are doing far more harm then good. Some people just don’t work well on meds at all.

Viewing 1 reply thread

You must be logged in to reply to this topic.